Heavy Rain, Northumberland
- When
- July 8, 12:55 PM EST
- Where
- Northumberland County, 0.69 mi N of Lilian
- Reported by
- Utility Company
- Coordinates
- 37.860, -76.300
Rainfall total of 3.40 inches was reported.
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Virginia Northern Neck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Virginia Northern Neck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 8, 11:57 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1257 PM EDT Mon Jul 8 2019
.SYNOPSIS...
A weakening cold front slowly pushes south through the region
today. High pressure and drier weather return to the area
Tuesday into Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1255 PM EDT Monday...
Midday sfc analysis reveals sfc front draped from the MD/VA
eastern shore, extending W-NW to N VA and E-Central WV. A
broad, weak trough of pressure is lingering over Ern VA coastal
plain, with a sfc trough extending south into the Carolinas. To
the north, 1020+MB high pressure is centered over the interior
northeast into New England, with a second area well off the
Southeast coast.
Regional radar mosaic showing MCV dropping south of the Potomac
River at midday. This cluster of showers and embedded thunder
brought heavy rain just north of our area earlier this morning,
and this Have nudged POPs into categorical range over the
coastal communities of E VA (Nrn Neck/Ern Shore), with high end
likely to categorical PoPs for the Tidewater/Hampton Roads area
into later this aftn. PW values per 12z soundings are in the
2-2.25" range (~+ 2 S.D.). As the mid/upper trough digs across
the Northeast conus, it will nudge the front farther south
across the area this aftn. Showers and embedded tstms will
advance swd through the aftn ahead of the front. Given the
previously referenced abundant moisture and MLCAPE in the
1500-2000 J/KG range, any showers/tstms wl be capable of some
hefty rainfall amounts, with the RAP indicating a narrow axis of
llvl convergence focusing just inland on the western shore of
the Ches Bay, and generally along and east of I-95. For that
reason, have included some locally heavy rainfall 'enhanced'
wording in the gridded database, and in the HWO over these
areas. Rain chances slowly diminish from NE to SW as the front
drops through tonight. Very warm and humid this aftn, with highs
to range from the upper 70s NE, to the mid 80s S.
Followed the lead of CAMs to slow frontal timing slightly this
evening, such that we'll maintain a chc to slight chc pop
through the night across the southern one-third of the area.
Still thinking there should be enough of a NW flow aloft around
building upper level ridge over the lower MS/TN Valley and an
upper low over Atlantic Canada to eventually bring dry
conditions to the region late tonight and through midweek.
Becoming mostly clear N and partly cloudy S (except mostly
cloudy NE NC). Lows in the 60s N and central to the lower 70s
SE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 355 AM EDT Monday...
A few lingering showers are possible in NE NC early Tuesday
morning as there is some uncertainty with respect to how far S
the front will move given the time of year. Overall Tuesday and
Wednesday will be pleasant for July under a partly cloudy to
mostly sunny sky with dewpoints in the 60s. Highs will mainly in
the mid to upper 80s both days (low 80s at the coast). Lows Tue
night will avg 60-65F inland and 65-70F along the coast of SE
VA/NE NC.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 350 PM EDT Sunday...
The extended forecast looks fairly seasonable with the typical
summertime tstm chances as strong upper ridging remains over the wrn
CONUS w/ (weak) W-WNW flow aloft over the Mid-Atlantic. Sfc high
pressure shifts offshore Wed night, allowing for return flow to
develop on Wed night-Thu. At the same time, an upper shortwave/sfc
low pressure tracks eastward from srn Ontario to far nrn New
England. As this happens, the associated weak sfc trough axis
approaches the region from the W. This will allow for tstm chances
to return from NW to SE by Thu aftn and continue through Thu night.
Shower and thunderstorm chances continue on Fri-Sat, although the
best chances will be over S/SE zones. Expect the highest coverage of
showers/tstms to be from the aftn-late evening on each day.
Maintained slight chc-chc PoPs from Thu-Sat. Models are showing a
tropical system developing across the nrn Gulf of Mexico late this
week and potentially making landfall during the Fri-Sat timeframe.
Still too early to tell if we will see any impacts from the
(potential) remnant low.
Seasonable temps expected through the extended, with highs mainly in
the upper 80s-low 90s. Lows Wed night in the low-mid 60s NW/upper
60s-low 70s SE, rising into the upper 60s NW-mid 70s in coastal SE
VA/NE NC through the remainder of the extended period with increased
humidity.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 100 PM EDT Monday...
CIGs have rebounded to MVFR to low end VFR conditions across
area terminals (though local LIFR around KSBY terminal). Showers
and a few embedded tstms are expected to drop swd across the
area this aftn as a front drop through the region. CIGs will
deteriorate again later today as the front drops through, with
showers/t-storms re-developing. Rain tapers off after 00z from N
to S, with showers potentially lingering at ECG until late
tonight. High pressure builds in from the N tonight with cigs
lifting and similarly scattering out from N-S.
Outlook: High pressure prevails Tuesday and Wednesday, before
sliding offshore Thursday. A weak front approaches from the W
Thursday with a chc of aftn/evening showers/tstms returning.
This front lingers into Friday with another chc of aftn/evening
showers/tstms.
&&
.MARINE...
As of 355 AM EDT Monday...
The cold front is currently over the waters, with E-NE winds north
of the front and southerly winds to the south. The front is expected
to slowly move southward today. As it does, high pressure will build
in from the north. This will allow the pressure gradient to
tighten later this morning into this afternoon across the northern
half of the waters which will bring small craft conditions to the
northern coastal waters as well as the central Chesapeake Bay. As
such, have maintained the SCA for the coastal waters, but have
extended it southward to Cape Charles. Have also included the
Central Chesapeake Bay in a SCA for this afternoon into early this
evening. Am expecting NE winds to increase to 15 to 20 kt with waves
to 2 to 3 ft in the northern part of the bay, and up to 20 kt and
seas 4 to 6 ft in the coastal waters. Winds will also increase late
this afternoon into early this evening across the southern bay,
however will not issue a SCA at this time as the period of
marginal small craft advisory conditions look quite short (less
than 3 hr).
Will maintain the SCA for the coastal waters tonight as seas will
continue in the 4-6 ft range due to the persistent NE flow.
Once the high builds southward, expect Tue/Wed to be fairly
quiet with NE winds of 10 to 15 kt and seas less than 4 ft (2 ft
or less in the bay). Southerly winds return by Thursday ahead
of the next cold front, but conditions should remain well below
SCA criteria.
&&
.TIDES/COASTAL FLOODING...
As of 1200 PM EDT Monday...
Issued a Coastal Flood Statement from the VA Northern Neck to
Windmill Point for the upcoming high tide cycle this
aftn/evening. While water levels will crest a few tenths of a
foot below minor flood stage, this combined with the rain
expected this aftn may contribute to nuisance flooding in
vulnerable locations.
Additional Coastal Flood Statements may be needed for Monday
morning's high tide cycle due to persistent ENE-NE winds...most
likely for areas from Lewisetta/Windmill Point to the Bayside of
the Lower MD Ern Shore.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ654.
Small Craft Advisory until 8 AM EDT Tuesday for ANZ650-652.
Small Craft Advisory until 8 PM EDT this evening for ANZ630-
631.
&&
SYNOPSIS...AJZ
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/LKB
LONG TERM...ERI
AVIATION...AJZ/MAM
MARINE...MRD
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 802 AM EDT Mon Jul 8 2019 MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>098-509>525-091215- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 802 AM EDT Mon Jul 8 2019 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Showers and thunderstorms will bring the potential for heavy rainfall and localized flooding this morning through the afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-091215- Maryland Beaches-Accomack-Northampton- 802 AM EDT Mon Jul 8 2019 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. In addition...Showers and thunderstorms will bring the potential for heavy rainfall and localized flooding this morning through early this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
Special Weather Statement
National Weather Service Wakefield VA
806 AM EDT Mon Jul 8 2019
MDZ023>025-VAZ099-081300-
Maryland Beaches-Somerset-Inland Worcester-Accomack-
806 AM EDT Mon Jul 8 2019
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
SOMERSET...SOUTHERN WORCESTER AND NORTHERN ACCOMACK COUNTIES...
At 805 AM EDT, a thunderstorm with heavy rain was located near
Pocomoke City. The storm is nearly stationary.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Pocomoke City, Snow Hill, West Pocomoke, Horntown, Boxiron,
Cokesbury, Goodwill, Public Landing, Greenbackville, Shelltown, Oak
Hall, Mount Wesley, Beaver Dam, Atlantic, Girdletree, Stockton,
Whitesburg and New Church.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3787 7530 3784 7533 3795 7571 3821 7556
3819 7539 3818 7539 3815 7516
TIME...MOT...LOC 1205Z 332DEG 4KT 3811 7550
05Special Weather Statement National Weather Service Wakefield VA 825 AM EDT Mon Jul 8 2019 NCZ012>014-030-VAZ075-076-081>083-087>090-092-093-096-518>522- 081400- Northampton-Hertford-Gates-Bertie-Westmoreland-Richmond- Prince George-Charles City-New Kent-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Suffolk-Eastern King William- Western King and Queen-Eastern King and Queen-Western Essex- Eastern Essex- Including the cities of Margarettsville, Ahoskie, Corapeake, Quitsna, Edenhouse, Merry Hill, Midway, Windsor, Sandy Point, Westmoreland, Colonial Beach, Leedstown, Oak Grove, Potomac Beach, Potomac Mills, Naylors Beach, Downing, Emmerton, Ethel, Farnham, Haynesville, Kennard, Petersburg, Hopewell, Barnetts, Wayside, Roxbury, Bottoms Bridge, Browns Corner, Mountcastle, New Kent Airport, Orapax Farms, Quinton, Talleysville, Emporia, Wakefield, Barham, Gwaltney Corner, Bacons Castle, Chippokes State Park, Hog Island Game Reserve, Poolesville, Booth Fork, Williamsburg, Franklin, Carrsville, Lees Mill, Benns Church, Bethel Church, Carrollton, Lawson, Longview, Chuckatuck, Cleopus, Crittenden, Deanes, Downtown Suffolk, Driver, Elwood, King William, West Point, Beazley, Biscoe, Henley Fork, Indian Neck, Newtown, Owenton, Saint Stephens Church, King And Queen Court House, Tappahannock, and Dunnsville 825 AM EDT Mon Jul 8 2019 ...PATCHY FOG ACROSS CENTRAL VIRGINIA AND INTERIOR NORTHEAST NORTH CAROLINA THROUGH MID-MORNING... Patches of fog are lingering across portions of central and eastern Virginia into interior Northeast North Carolina this morning. Visibilities will average between one and three miles through mid- morning...but may become reduced to one mile or less in spots. Drivers are encouraged to to use extra caution and be prepared for sudden changes in visibility. Allow extra time to arrive to your destination this morning. VAZ060-065>067-079-080-081400- Prince Edward-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie- Including the cities of Farmville, South Hill, Fort Mitchell, Kells Corner, Arvins Store, Loves Mill, Lunenburg, Nutbush, Rehoboth, Crewe, Lawrenceville, and Reams 825 AM EDT Mon Jul 8 2019 ...AREAS OF FOG ACROSS THE PIEDMONT OF SOUTH CENTRAL VIRGINIA THROUGH MID-MORNING... Areas of fog will continue across the south central piedmont down to the interstate 85 corridor of south central Virginia through 10 am EDT. Visibilities will average between one and three miles through mid-morning...but may become reduced to one mile or less in spots. Drivers are encouraged to to use extra caution and be prepared for sudden changes in visibility. Allow extra time to arrive to your destination this morning.
Special Weather Statement
National Weather Service Wakefield VA
1047 AM EDT Mon Jul 8 2019
VAZ075-081600-
Westmoreland-
1047 AM EDT Mon Jul 8 2019
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT WESTMORELAND
COUNTY...
At 1045 AM EDT, radar indicated showers were located along a line
extending from near Hallowing Point to near Port Tobacco River to
near Quantico. Movement was southeast at 20 mph.
Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these showers.
Locations impacted include...
Colonial Beach, Montross, Kinsale, Coles Point, Hague, Westmoreland,
Lerty, Currioman Landing, Potomac Beach, Oak Grove, Mount Holly,
Stratford Hall, Potomac Mills, Sandy Point, Erica, Kremlin,
Westmoreland State, Templeman, Foneswood and Oldhams.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3826 7696 3821 7695 3820 7691 3817 7687
3815 7661 3811 7660 3807 7653 3804 7652
3800 7666 3806 7681 3812 7688 3810 7691
3815 7706 3817 7706 3818 7705 3826 7705
3828 7698
TIME...MOT...LOC 1445Z 335DEG 20KT 3857 7670 3845 7692 3847 7725
05Special Weather Statement
National Weather Service Wakefield VA
1145 AM EDT Mon Jul 8 2019
VAZ075>077-081700-
Richmond-Westmoreland-Northumberland-
1145 AM EDT Mon Jul 8 2019
...A LINE OF SHOWERS WILL AFFECT NORTHUMBERLAND...RICHMOND AND
WESTMORELAND COUNTIES...
At 1145 AM EDT, radar indicated a cluster of showers and embedded
thunderstorms, located along a line extending from near California
to near Saint Clements Bay to near Port Royal. Movement was
southeast at 20 mph.
Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these showers.
Locations impacted include...
Colonial Beach, Warsaw, Montross, Robley, Callao, Kinsale,
Heathsville, Farnham, Haynesville, Newland, Coles Point, Hague,
Lewisetta, Westmoreland, Currioman Landing, Lottsburg, Threeway,
Avalon, Lyells and Dodlyt.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3827 7697 3821 7695 3817 7687 3815 7661
3811 7660 3807 7653 3803 7651 3802 7647
3797 7641 3795 7634 3789 7624 3789 7619
3784 7653 3786 7671 3802 7691 3807 7692
3808 7695 3826 7705 3827 7701
TIME...MOT...LOC 1544Z 330DEG 18KT 3830 7655 3818 7677 3820 7709
05Special Weather Statement
National Weather Service Wakefield VA
1259 PM EDT Mon Jul 8 2019
VAZ076>078-085-081745-
Middlesex-Richmond-Northumberland-Lancaster-
1259 PM EDT Mon Jul 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MIDDLESEX...
NORTHUMBERLAND...SOUTHEASTERN RICHMOND AND LANCASTER COUNTIES...
At 1258 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Fair Port to Wicomico
Church to near Robley. Movement was southeast at 15 mph.
Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.
Locations impacted include...
Kilmarnock, Urbanna, Fair Port, Deltaville, Robley, Lancaster, White
Stone, Morattico, Saluda, Heathsville, Wicomico Church, Farnham,
Byrdton, Avalon, Brook Vale, Bertrand, Reedville, Amburg, Belle Isle
State Park and Millenbeck.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3795 7634 3789 7624 3789 7619 3782 7621
3780 7623 3777 7624 3775 7627 3769 7626
3766 7627 3762 7624 3760 7624 3758 7626
3754 7625 3758 7659 3759 7660 3788 7670
3793 7645 3796 7639
TIME...MOT...LOC 1658Z 336DEG 16KT 3798 7626 3784 7638 3783 7655
EISpecial Weather Statement
National Weather Service Wakefield VA
130 PM EDT Mon Jul 8 2019
MDZ023-VAZ099-081830-
Somerset-Accomack-
130 PM EDT Mon Jul 8 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
SOMERSET AND NORTHERN ACCOMACK COUNTIES...
At 129 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Marion Station to near Fair Port. Movement
was south at 10 mph.
Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.
Locations impacted include...
Tangier, Crisfield, Lawsonia, Saxis, Shelltown, Sanford and
Byrdtown.
LAT...LON 3786 7562 3762 7593 3776 7587 3775 7598
3779 7603 3789 7607 3794 7604 3793 7604
3791 7603 3795 7602 3790 7602 3791 7599
3796 7599 3790 7591 3801 7588 3799 7561
TIME...MOT...LOC 1729Z 350DEG 10KT 3805 7570 3788 7620
05The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall total of 3.40 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845381.